Florida, 2019

Hail in Florida, May 12, 2019

May 12, 2019 · NWS MFL · 1 event in 1 county or zone

Strong southwesterly flow across South Florida continued to bring increased moisture across the region. Diurnal heating with temperatures above normal for this time of year allowed for increased instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong southwesterly flow across South Florida continued to bring increased moisture across the region. Diurnal heating with temperatures above normal for this time of year allowed for increased instability. The east coast sea breeze was able to develop creating a convergence boundary along the eastern metro. One of the stronger storms developed in Palm Beach producing severe sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 12, 3:02 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, May 12, 3:02 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Miami FL
402 PM EDT Sun May 12 2019

.DISCUSSION...
Did someone order summer temperatures? The maximum temperatures
will reach into the 90s the next few days as surface high pressure
to the east of the region allows southerly to southwesterly flow
to persist. With this flow regime, diurnal heating will modify
the airmass advecting towards the east coast metro on Monday and
Tuesday with only minimal sea breeze relief right along the coasts
where the boundary is able to advance to.

Another summer feature that will persist with the southwesterly
flow will be the tendency for convection to focus along the east
coast, particularly Palm Beach County. The threat of minor
flooding over the urbanized areas of South Florida will continue
with the threat of slow- moving, efficient rainmaking
thunderstorms. Remnant boundaries will continue to be players in
convective focus and should be examined each day for their
potential to increase heavy rain chances over portions of the
area.

As the weak cold front arrives on Tuesday into Wednesday, it may
not clear through the area and linger through the rest of the week
as the flow aloft becomes more zonal. Mid-level perturbations
moving across the region will allow convection to flare up from
time to time, prompting a generally rainy pattern through the end
of the week. Temperatures will see some relief due to the
increased cloud cover but the front will do little to refresh the
warm, moist airmass until the weekend when a mid-level trough
pushes it through. Behind the front will be some slightly drier
air, though the airmass may still be moist enough to produce
sea breeze convection.

&&

.MARINE...
A southerly wind will keep seas below 3 feet most of the week
except later in the week when some higher seas may build in the
Atlantic waters off Palm Beach County. Otherwise, the main
concern will be convection, which may bring locally gusty wind,
rough seas, and a non-zero threat of waterspouts. Otherwise,
benign marine conditions are forecast through the week. Rip
current risk should remain fairly low through the week with only
some chances for an increasing risk along the Palm Beaches with
any surges in wind or building seas/swell that may occur.

&&

.CLIMATE...
Records for Monday:
				FORECAST RECORD YEAR   AVE
Naples             89    43 in 2014    88
West Palm Beach    91    93 in 1967    85
Fort Lauderdale    92    94 in 1971    86
Miami              92    93 in 2017    87

Records for Tuesday:
				FORECAST RECORD YEAR   AVE
Naples             89    94 in 1967    88
West Palm Beach    90    99 in 1922    86
Fort Lauderdale    90    93 in 1927    86
Miami              91    94 in 1985    87

&&

.PREV DISCUSSION... /issued 145 PM EDT Sun May 12 2019/

AVIATION...Sct SHRA ongoing across both interior and along east
coast seabreeze, which is just west of Atlantic terminals. Storm
motion will carry activity across eastern terminals late
evening, with best opportunity for tempo conditions 21Z-01Z,
with lower certainty at KTMB. Light SW winds overnight as
convection wanes. Atlantic seabreeze more uncertain tomorrow with
stronger SW flow, with convection developing towards east coast
after 19Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  74  91  73  90 /  40  70  20  40
Fort Lauderdale  76  92  76  90 /  30  50  10  50
Miami            76  92  76  91 /  20  50  10  40
Naples           76  89  76  89 /  10  20  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

DISCUSSION...02/RAG
MARINE...02/RAG
AVIATION...88/ALM
CLIMATE...02/RAG
Hazardous weather outlook, May 12, 10:16 AM EST, 5 hours 49 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1116 AM EDT Sun May 12 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1116 AM EDT Sun May 12 2019

...Numerous Storms Along the East Coast Later This Afternoon...
...Locally Heavy Rainfall Possible...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Isolated thunderstorms will continue to develop across
the interior and east coast of South Florida through the early
afternoon hours. Storms will become more numerous later this
afternoon and evening as the Gulf and Atlantic seabreezes interact
across the east coast metro. The main threats will be frequent
lightning and locally heavy rainfall.

Waterspouts: Isolated waterspouts are possible across the Atlantic
and Lake Okeechobee.

Flooding: There will be a threat for ponding of water and minor
flooding of streets and poor drainage areas with storms across the
urban areas of Broward and Palm Beach counties later this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are expected each day through
the upcoming week. Prevailing southwesterly flow will push the
highest coverage towards the east coast, with higher chances for all
areas mid week as a front approaches.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 12, 2:14 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Miami FL
314 PM EDT Sun May 12 2019

FLZ071>074-172-122000-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-
314 PM EDT Sun May 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTHERN BROWARD COUNTIES UNTIL 400 PM EDT...

* At 313 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Palm Springs North, or near
  Miramar, moving northeast at 15 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
  Davie, Plantation, Sunrise, Miami Gardens, Weston, Dania Beach,
  Miami Lakes, Cooper City, Hialeah Gardens, West Park, Medley, Royal
  Palm Ranches, Ravenswood Estates, Palm Springs North and Sunshine
  Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2585 8033 2592 8048 2620 8040 2608 8011
TIME...MOT...LOC 1913Z 208DEG 11KT 2594 8037

HVN
Special weather statement, May 12, 2:44 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Miami FL
344 PM EDT Sun May 12 2019

FLZ073>075-173-122030-
Mainland Monroe FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
344 PM EDT Sun May 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
430 PM EDT...

* At 344 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from
  Miccosukee Resort to 6 miles south of Shark Valley Obs Tower.
  Movement was east at 25 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Miami, Hialeah, Homestead, Coral Gables, South Miami, Homestead
  General Airport, The Redland, Kendall, Doral, Pinecrest, Miami
  Springs, Sweetwater, West Miami, Medley, Westchester, Gladeview,
  Naranja, Glenvar Heights, University Of Miami and Zoo Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2585 8021 2547 8042 2548 8091 2592 8048
      2585 8034
TIME...MOT...LOC 1944Z 262DEG 21KT 2576 8052 2557 8077

AR
Special weather statement, May 12, 3:24 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Miami FL
424 PM EDT Sun May 12 2019

FLZ067-068-072-168-172-122115-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
424 PM EDT Sun May 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 515 PM EDT...

* At 424 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Loxahatchee NWR, or 11 miles
  west of Highland Beach, moving northeast at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Coral Springs, West Palm Beach, Pompano Beach, Boca Raton,
  Deerfield Beach, Boynton Beach, Delray Beach, Wellington, Jupiter,
  Margate, Palm Beach Gardens, Lake Worth, Riviera Beach, Lighthouse
  Point, Palm Beach, Highland Beach, Juno Beach, Ocean Ridge, Coconut
  Creek and Greenacres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2621 8018 2660 8045 2691 8007 2681 8002
      2655 8003 2625 8007
TIME...MOT...LOC 2024Z 243DEG 13KT 2644 8025

AR

The radar

The Miami radar (KAMX), 126 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Palm Beach

When
May 12, 4:05 PM EST
Where
Palm Beach County, 4.83 mi NNE of Loxahatchee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.740, -80.310

A trained spotter reported dime and quarter sized hail in the area of Seminole Pratt Whitney Road and Sycamore drive. Multiple reports of dime and pea size hail reported in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827364.